Statins Safety Alerts Updated to Include Cognitive Issues

New safety alerts for drug labels of statins were added recently by the FDA, citing the rare risks of memory loss, diabetes, and muscle pains among the contraindications.  Statins are cholesterol-reducing medications that are among the most widely prescribed drugs in the world, including Lipitor®, Zocor®, Crestor® and Vytorin®.  The FDA will change the drug labels of popular statin products to reflect the new concerns.  The labels are not the sticker attached to a prescription drug bottle, but the package insert with details about a prescription medication, including side effects.

This is the first time that the FDA has officially linked statins use with cognitive problems such as forgetfulness and confusion. 

Federal officials and some medical experts said the new alerts should not scare people away from statins.  Diabetes patients and even those who develop diabetes while taking statins are advised to still continue taking the medicines.  In its consumer advisory to the public, the FDA noted that the rare risks were not major issues and should not factor into the initial decision making process.

According to the FDA, reports about memory loss, forgetfulness and confusion span all statins and all age groups of patients.  The FDA has received many reports over the years that some patients felt unfocused in their thinking after taking the medicines, although clinical trials did not report such issues.  In general, the symptoms were not serious and were reversible within a few weeks after the patient stopped using the statins.  Some people affected in this way had been taking the medicine for a day; others had been taking it for years.

Statins also seem to increase blood sugar levels in some patients by small amounts, and when millions are treated, that change leads to a diagnosis of diabetes for more people.  The FDA had already placed an alert about diabetes risks on the label of Crestor® after a clinical trial showed an increased risk.  The agency decided to extend that alert to all drugs in the class with the exception of Pravachol, a statin not known to be as effective in lowering cardiac risks.

Muscle pain caused by statins, particularly at high doses, has been long recognized.  In the new consumer alert, the FDA noted that physicians should be made aware that other medications could increase the likelihood that statins linger in the body longer than normal and increase the risk of muscle pain.

 The FDA took a new approach with statins in the consumer safety update, which in turn was possibly driven by its own transparency initiatives.  The agency has been criticized in the past for waiting too long before warning the public about drug risks.  The statins update indicates a willingness, however, of publicizing drug risks, even when the evidence is not definitive.